Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 908, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 7:22 PM CDT for Caddo County, Canadian County, Grady County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 7:22 PM CDT (00:22 UTC)
- Expired
- Oct 21, 2017, 8:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Caddo County, OK, Canadian County, OK, Grady County, OK
The radar
The Norman radar (KTLX), 60 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 10.8
The text
As transmitted.
607
WUUS54 KOUN 220022
SVROUN
OKC015-017-051-220100-
/O.NEW.KOUN.SV.W.0908.171022T0022Z-171022T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
722 PM CDT SAT OCT 21 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northern Grady County in central Oklahoma...
East central Caddo County in southwestern Oklahoma...
Canadian County in central Oklahoma...
* Until 800 PM CDT
* At 721 PM CDT, a severe thunderstorm was located 5 miles south of
Cogar, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Western Oklahoma City, El Reno, Yukon, Mustang, Tuttle, Piedmont,
Union City, Minco, Binger, Gracemont, Cogar, Concho, Lake
Chickasha, Cedar Lake and Richland.
This includes Interstate 40 between mile markers 114 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3531 9767 3513 9822 3533 9838 3573 9793
3573 9768
TIME...MOT...LOC 0021Z 247DEG 35KT 3526 9816
HAIL...0.75IN
WIND...60MPH
$$
031 follow-up statement
373
WWUS54 KOUN 220048
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
748 PM CDT SAT OCT 21 2017
OKC015-220058-
/O.CAN.KOUN.SV.W.0908.000000T0000Z-171022T0100Z/
Caddo OK-
748 PM CDT SAT OCT 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CADDO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3531 9767 3521 9809 3550 9810 3573 9793
3573 9768
TIME...MOT...LOC 0048Z 247DEG 35KT 3536 9786
$$
OKC017-051-220100-
/O.CON.KOUN.SV.W.0908.000000T0000Z-171022T0100Z/
Grady OK-Canadian OK-
748 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN GRADY AND CANADIAN COUNTIES...
At 748 PM CDT, a severe thunderstorm was located 4 miles southeast of
Union City, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Western Oklahoma City, El Reno, Yukon, Mustang, Tuttle, Piedmont,
Union City, Minco, Concho and Richland.
This includes Interstate 40 between mile markers 118 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3531 9767 3521 9809 3550 9810 3573 9793
3573 9768
TIME...MOT...LOC 0048Z 247DEG 35KT 3536 9786
HAIL...0.88IN
WIND...60MPH
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 6:51 PM CDT, 31 minutes earlier.
Area forecast discussion, Oct 21, 6:51 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Norman OK 651 PM CDT Sat Oct 21 2017 .DISCUSSION... && .AVIATION... Thunderstorms will move east beyond central, southwest, and north central Oklahoma before 11 PM. Until then very large hail and strong wind gusts are likely in some areas. Ceilings will lift quickly into VFR category when the cold front passes shortly after thunderstorms. Gusty north winds will subside by mid-day Sunday. && .PREV DISCUSSION... /issued 210 PM CDT Sat Oct 21 2017/ DISCUSSION... The cold front continues to progress southward this afternoon across northwestern OK, with a few elevated showers quickly lifting northeast ahead of it. Stratus is finally starting to mix out over portions of western and central OK so expect destabilization through late this afternoon. Initial storm development should occur sometime around 5 PM along the front in western and northwestern OK. A few discrete cells will be possible over southwestern OK and western north TX, with the greatest potential for a tornado or two near the Red River early this evening. Otherwise, expect rapid linear merge into a squall line extending from northern OK into southern and southwestern OK around 9-10 PM. Wind damage will become a concern during that time frame. The storms should exit our FA around 1-2 AM. Tomorrow will be quiet with much cooler and drier air moving into the Southern Plains. Skies will also clear. A brief warmup is expected Monday, but another cold front will arrive Tue. Precipitation is not expected with this front. Again, temperatures will climb back to a few degrees above normal for Wed and Thu before a strong cold front arrives overnight Thursday thru Fri. Some snow will even be possible over northwestern OK Sat AM as a deep trough sweeps across the central and northern CONUS. Highs on Friday and Sat are expected to be 10 to 15 degrees below average. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 76 50 68 48 / 50 100 0 0 Hobart OK 79 46 70 47 / 70 90 0 0 Wichita Falls TX 83 50 71 48 / 30 90 0 0 Gage OK 76 40 71 46 / 20 10 0 0 Ponca City OK 77 47 69 46 / 80 100 0 0 Durant OK 80 56 71 48 / 20 100 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 09/09/09
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 600 PM CDT Sat Oct 21 2017 OKZ004>048-050>052-TXZ083>090-221100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 600 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across parts of north central, central, and southern Oklahoma, and adjacent parts of northern Texas. A slight and marginal risk cover much of the rest of the area. Location... The enhanced risk is near and southeast of a line from Enid to Clinton, Altus, and Seymour Texas. This includes places like Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and Wichita Falls. Impacts... Damaging wind gusts to around 80 mph and large hail up to the size of tennis balls are the primary hazards. There is a low potential for tornadoes across parts of central and southern Oklahoma, and adjacent parts of northern Texas. Timing... Severe thunderstorms will continue until 2 am. The most likely time for tornadoes is until 9 PM. Discussion... Thunderstorms continue forming along a cold front moving southeast across Oklahoma. Large hail is the main hazard until mid-evening after which damaging winds will become the main hazard. Isolated wind gusts up to 80 mph are possible. The tornado potential, particularly in southwest Oklahoma, will decrease late this evening. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may linger in parts of southeast Oklahoma Sunday morning before exiting the area. .Cold/Frost... Patchy frost and near freezing temperatures may be possible across portions of Oklahoma late next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Oct 21, 6:33 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
633 PM CDT SAT OCT 21 2017
OKZ016-017-022-023-220000-
Washita OK-Caddo OK-Custer OK-Blaine OK-
633 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Washita...
northwestern Caddo...southeastern Custer and southern Blaine Counties
Until 700 PM CDT...
AT 632 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Fay to 6 miles northeast of Colony, moving east
at 45 MPH. Another strong storm was located near Corn.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3576 9871 3594 9821 3573 9821 3572 9831
3539 9831 3526 9899
TIME...MOT...LOC 2332Z 251DEG 39KT 3573 9859 3544 9862
..speg.Special weather statement, Oct 21, 6:41 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
641 PM CDT SAT OCT 21 2017
OKZ007-008-012-013-220015-
Garfield OK-Kay OK-Grant OK-Noble OK-
641 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Garfield...Kay...eastern
Grant and Noble Counties Until 715 PM CDT...
AT 640 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Lamont to near Covington, moving northeast at 35
MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
3668 9693 3670 9704 3668 9706 3660 9704
3659 9706 3658 9700 3660 9691 3658 9689
3655 9690 3653 9699 3651 9703 3635 9703
3619 9774 3700 9766 3700 9675
TIME...MOT...LOC 2340Z 234DEG 32KT 3674 9757 3627 9760
..speg.Local storm report, Oct 21, 6:42 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 4 W QUANAH 34.29N 99.81W
10/21/2017 E1.00 INCH HARDEMAN TX LAW ENFORCEMENT
&&
MADLocal storm report, Oct 21, 6:44 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL MOUNTAIN PARK 34.69N 98.95W
10/21/2017 E0.88 INCH KIOWA OK NWS EMPLOYEE
&&
MADLocal storm report, Oct 21, 6:48 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL QUANAH 34.30N 99.74W
10/21/2017 E1.00 INCH HARDEMAN TX BROADCAST MEDIA
&&
MADSpecial weather statement, Oct 21, 6:55 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
655 PM CDT SAT OCT 21 2017
OKZ018-024-220030-
Kingfisher OK-Canadian OK-
655 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR Kingfisher and northern Canadian
Counties Until 730 PM CDT...
AT 653 PM CDT, strong thunderstorms were along a line extending from
7 miles east of Watonga to near Geary, moving east at 45 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
LAT...LON 3613 9772 3560 9778 3551 9831 3572 9831
3573 9821 3594 9821
TIME...MOT...LOC 2353Z 250DEG 39KT 3583 9828 3560 9831
..speg.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:09 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 36 min |
| Oct 21, 7:10 PM CDT | Tornado Warning | OUN | Caddo | 35 min |
| Oct 21, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Tillman | 47 min |
| Oct 21, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 51 min |
| Oct 21, 7:27 PM CDT | Tornado Warning | OUN | Caddo, Grady | 33 min |
| Oct 21, 7:34 PM CDT | Flash Flood Warning | OUN | Caddo | 116 min |
| Oct 21, 7:39 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche | 2 hr |
| Oct 21, 7:40 PM CDT | Special Weather Statement | OUN | Kay, Kingfisher, Logan, Noble | 35 min |
| Oct 21, 7:53 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Grady, Kingfisher, Logan, Oklahoma and 1 more | 3 hr |
| Oct 21, 7:55 PM CDT | Tornado Warning | OUN | Grady, McClain | 35 min |
| Oct 21, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Oklahoma | 49 min |
| Oct 21, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 46 min |
| Oct 21, 8:07 PM CDT | Special Weather Statement | OUN | Payne | 23 min |
| Oct 21, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 50 min |
| Oct 21, 8:17 PM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 118 min |
| Oct 21, 8:20 PM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 115 min |
| Oct 21, 8:33 PM CDT | Special Weather Statement | OUN | Lincoln, Oklahoma, Payne | 27 min |
| Oct 21, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Jefferson, Stephens | 42 min |
| Oct 21, 8:36 PM CDT | Areal Flood Advisory | OUN | Lincoln, Logan, Noble, Payne | 114 min |
| Oct 21, 8:37 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 23 min |
| Oct 21, 8:47 PM CDT | Areal Flood Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Oct 21, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 42 min |
| Oct 21, 8:49 PM CDT | Flash Flood Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 116 min |
| Oct 21, 8:57 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 48 min |
| Oct 21, 9:02 PM CDT | Flash Flood Warning | OUN | Cleveland, Lincoln, Logan, Oklahoma | 118 min |
| Oct 21, 9:04 PM CDT | Special Weather Statement | OUN | Lincoln, Payne | 41 min |
| Oct 21, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Grady, Stephens | 50 min |
| Oct 21, 9:17 PM CDT | Areal Flood Advisory | OUN | Carter, Cleveland, Comanche, Cotton, Garvin, Grady and 10 more | 118 min |
| Oct 21, 9:19 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie, Seminole | 41 min |
| Oct 21, 9:34 PM CDT | Special Weather Statement | OUN | Jefferson | 26 min |
| Oct 21, 9:38 PM CDT | Tornado Warning | OUN | Pottawatomie, Seminole | 37 min |
| Oct 21, 9:52 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Lincoln, Pottawatomie, Seminole | 38 min |
| Oct 21, 9:55 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Pontotoc, Seminole | 50 min |
| Oct 21, 10:10 PM CDT | Tornado Warning | OUN | Pontotoc | 22 min |
| Oct 21, 10:39 PM CDT | Special Weather Statement | OUN | Carter, Johnston, Love, Marshall, Murray | 36 min |
| Oct 21, 10:47 PM CDT | Special Weather Statement | OUN | Coal, Hughes | 28 min |
| Oct 21, 10:52 PM CDT | Areal Flood Advisory | OUN | Coal, Garvin, Hughes, Murray, Pontotoc, Seminole | 53 min |
| Oct 21, 11:47 PM CDT | Special Weather Statement | OUN | Bryan | 28 min |
| Oct 21, 11:48 PM CDT | Special Weather Statement | OUN | Atoka | 27 min |
| Oct 22, 9:53 AM CDT | River Flood Warning | OUN | Comanche, Cotton | 56 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.